Alert archive / South Dakota / Flash Flood Warnings in 2015
Flash Flood Warning 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Sep 23, 2015, 12:28 AM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2015, 12:28 AM CDT (05:28 UTC)
- Expired
- Sep 23, 2015, 4:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bon Homme County, SD, Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 1:30 AM CDT | HEAVY RAIN 3.28 | Tyndall, SD | HEAVY RAIN AND SMALL HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
102
WGUS53 KFSD 230528
FFWFSD
SDC009-023-230900-
/O.NEW.KFSD.FF.W.0017.150923T0528Z-150923T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1228 AM CDT WED SEP 23 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BON HOMME COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
SOUTHEASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 400 AM CDT
* AT 1225 AM CDT...DOPPLER RADAR INDICATED A LINE OF SLOW MOVING
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. RADAR
INDICATES THAT UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN WITH
UP TO AN ADDITIONAL 2 INCHES OF RAIN POSSIBLE THROUGH THE NEXT
FEW HOURS. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TYNDALL...SPRINGFIELD...AVON AND DANTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 4285 9777 4286 9786 4285 9788 4289 9817
4317 9820 4317 9790 4285 9764 4284 9766
$$
HANKO2 follow-up statements
064
WGUS73 KFSD 230648
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
148 AM CDT WED SEP 23 2015
SDC009-023-230900-
/O.CON.KFSD.FF.W.0017.000000T0000Z-150923T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BON HOMME SD-CHARLES MIX SD-
148 AM CDT WED SEP 23 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR BON
HOMME AND SOUTHEASTERN CHARLES MIX COUNTIES...
AT 146 AM CDT...DOPPLER RADAR INDICATED A LINE OF SLOW MOVING
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA...WILL
CONTINUE TO EXIT THE AREA TO THE EAST. RADAR INDICATES THAT UPWARDS
OF 4 INCHES HAVE FALLEN...AND UP TO AN ADDITIONAL HALF INCH WILL BE
POSSIBLE THROUGH THE NEXT HOUR.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TYNDALL...SPRINGFIELD...AVON AND DANTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4285 9777 4286 9786 4285 9788 4289 9817
4317 9820 4317 9790 4285 9764 4284 9766
$$
HANKO107
WGUS73 KFSD 230851
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
351 AM CDT WED SEP 23 2015
SDC009-023-230901-
/O.EXP.KFSD.FF.W.0017.000000T0000Z-150923T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BON HOMME SD-CHARLES MIX SD-
351 AM CDT WED SEP 23 2015
...THE FLASH FLOOD WARNING FOR BON HOMME AND SOUTHEASTERN CHARLES MIX
COUNTIES WILL EXPIRE AT 400 AM CDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 4285 9777 4286 9786 4285 9788 4289 9817
4317 9820 4317 9790 4285 9764 4284 9766
$$
HANKOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 6:11 PM CDT, 6 hours 17 minutes earlier.
Area forecast discussion, Sep 22, 6:11 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 611 PM CDT TUE SEP 22 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 324 PM CDT TUE SEP 22 2015 IN THE NEAR TERM...HAVE BEEN WATCHING A COMPLEX OF STORMS THAT FORMED IN NORTHEAST NEBRASKA THAT HAS BEEN SLOWLY SLIDING TO THE SOUTHEAST. SHORT TERM HI RES MODELS ARE NOT AWARE THAT COMPLEX EXISTS. MODELS APPEAR TO HAVE A RELATIVELY POOR HANDLE ON LOW LEVEL MOISTURE PROFILE BASED ON UPSTREAM 12Z SOUNDINGS. GIVEN THERE IS MORE MOISTURE IN THE NEAR SURFACE LAYER THAN WHAT MODELS BELIEVE...IT IS SOMEWHAT CONCERNING FOR THE UPCOMING FORECAST. SHOULD BE A RELATIVELY QUIET EVENING ACROSS THE AREA UNLESS MOISTURE IS ENOUGH TO OVERCOME FAIRLY STOUT CAP. AS INITIAL SHORT WAVE APPROACHES FROM THE SOUTHWEST EXPECT CAP TO WEAKEN AND THUNDERSTORMS TO MOVE IN FROM THE SOUTH. EXPECT THIS TO OCCUR AROUND 4-6Z. ENOUGH SHEAR AND INSTABILITY IN THE ENVIRONMENT TO SUPPORT A FEW POTENTIAL SEVERE ELEVATED STORMS WITH ELEVATED CAPE OF 2000-2500 J/KG AND EFFECTIVE SHEAR AROUND 30-35 KNOTS. AM MAINLY THINKING HAIL UP TO THE SIZE OF HALF DOLLARS. AS STORMS WORK EAST...INSTABILITY IS SLIGHTLY LESS SO COULD SEE SEVERE THREAT DECREASE SLIGHTLY TOWARDS 12Z. PWAT VALUES BOTH TONIGHT INTO WEDNESDAY ARE QUITE HIGH...RUNNING 2-3 STANDARD DEVIATIONS ABOVE NORMAL. THIS COULD BE POTENTIALLY OVERDONE SLIGHTLY AS MODELS ARE QUITE CONVECTIVE...BUT OBSERVED SOUNDINGS STILL SHOW TROPICAL ENVIRONMENT ACROSS THE AREA. THIS ENVIRONMENT WILL BE QUITE SUPPORTIVE OF EFFICIENT RAIN PRODUCING STORMS. CORFIDI VECTORS SHOW SOME EASTWARD MOVEMENT TONIGHT...BUT SHORTEN TO NEAR NOTHING ON WEDNESDAY. LIMITED CAPPING INVERSION ACROSS THE AREA MAY PROMOTE ADDITIONAL STORMS...THOUGH INSTABILITY LOOKS TO BE FAIRLY LIMITED. AM CONCERNED ABOUT POTENTIAL OF TRAINING AND HEAVY RAINFALL WITH STORMS ON WEDNESDAY INTO WEDNESDAY NIGHT. WITH THREE HOUR FLASH FLOOD GUIDANCE OF 2.5-3 INCHES...HAVE OPTED TO HOLD OFF ON A FLASH FLOOD WATCH FOR JAMES RIVER VALLEY WEST BUT IS SOMETHING THAT WILL NEED TO BE MONITORED CLOSELY FOR THE WED-WED NIGHT TIME FRAME. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 324 PM CDT TUE SEP 22 2015 MAIN CONCERN IN THE MEDIUM AND EXTENDED PORTIONS OF THE FORECAST DEAL WITH CONVECTION AND HEAVY RAIN POTENTIAL WEDNESDAY NIGHT INTO THURSDAY. BY WEDNESDAY EVENING...THE REMNANTS OF TROPICAL DEPRESSION 16 SHOULD BE MOVING INTO THE AREA. STRONG MOISTURE TRANSPORT WILL BECOME FOCUSED AHEAD OF THIS WAVE...PULLING ANOMALOUS PWAT VALUES NORTHWARD. AS THE LLJ FLARES UP...WOULD ANTICIPATE AN UPSWING IN CONVECTION AND WIDESPREAD RAIN THROUGH THE NIGHT. SOUNDINGS CONTINUE TO SHOW ELEVATED INSTABILITY...SO AM ANTICIPATING A REASONABLE AMOUNT OF THUNDER. VERY EFFICIENT RAINFALL RATES WOULD BE EXPECTED...ESPECIALLY IF ANY CONVECTION IS PRESENT...RATES OF 1-3" PER HOUR COULD BE POSSIBLE. DEPENDING ON WHAT HAPPENS AS FAR AS RAINFALL TOTALS TONIGHT AND EARLY WEDNESDAY...IT IS POSSIBLE THAT A FLASH FLOOD WATCH MAY BE NEEDED...ESPECIALLY ALONG AND WEST OF I-29. THE WAVE WILL WOBBLE SOUTHEAST ON THURSDAY...AND MODELS CONTINUE TO SHOW IT SLOWING DOWN AS IT TURNS TO THE SOUTH AND SOUTHEAST ON THURSDAY. HAVE BUMPED UP POPS FOR THE FIRST HALF OF THURSDAY...AND SHOWERS MAY LINGER INTO THURSDAY AFTERNOON SOUTH OF I-90. ONCE THE RAIN ENDS BY FRIDAY MORNING...A DRY AND WARMING FORECAST IS ANTICIPATED THROUGH THE WEEKEND AND EARLY NEXT WEEK. TEMPERATURES LOOK TO CHALLENGE THE 80S AHEAD OF A FRONTAL BOUNDARY APPROACHING ON SUNDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 607 PM CDT TUE SEP 22 2015 INCREASING THUNDERSTORM CHANCES ACROSS THE AREA TOWARD 06Z TONIGHT WITH AREAS OF MVFR STRATUS...WITH THE THREAT CONTINUING INTO WEDNESDAY. CONFIDENCE IN TIMING OF SCATTERED THUNDERSTORMS IS LOW WITH POOR AGREEMENT AMONG MODELS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...DUX AVIATION...JM
Hazardous weather outlook, Sep 22, 8:36 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 836 PM CDT TUE SEP 22 2015 IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ038>040-050- 052>071-240145- LYON IA-SIOUX-PLYMOUTH-WOODBURY-LINCOLN MN-PIPESTONE-ROCK-DIXON- DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER- LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME- YANKTON-CLAY SD-UNION- 836 PM CDT TUE SEP 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT AND CONTINUE OVERNIGHT. A FEW STORMS MAY PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND GUSTY WINDS TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD WEDNESDAY AFTERNOON INTO THURSDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE WEDNESDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM TONIGHT. IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-240145- OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA- LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- 836 PM CDT TUE SEP 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE INTO THE OVERNIGHT HOURS. A FEW STORMS MAY PRODUCE HAIL TO ONE INCH IN DIAMETER AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD WEDNESDAY AFTERNOON INTO THURSDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE WEDNESDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
In the hours before
Local storm report, Sep 23, 12:22 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1222 AM CDT WED SEP 23 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 AM HEAVY RAIN PICKSTOWN 43.07N 98.53W
09/23/2015 E3.50 INCH CHARLES MIX SD PUBLIC
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 10:32 PM CDT | Flash Flood Warning | FSD | Gregory | 2 hr |
| Sep 22, 10:37 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 23 min |
| Sep 22, 11:56 PM CDT | Flash Flood Warning | FSD | Charles Mix, Gregory | 4 hr |
| Sep 23, 4:14 AM CDT | Flash Flood Watch | FSD | Bon Homme, Charles Mix, Clay, Douglas, Gregory, Hutchinson and 4 more | 27 hr |
Nearby
Flash Flood Warnings in South Dakota, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.